FDA toughens warnings on over-the-counter painkillers

Apr 29, 2009 By Val Brickates Kennedy

The Food and Drug Administration said Tuesday that it is asking drugmakers to more prominently display safety warnings on the labels of some of the most widely used over-the-counter pain and fever remedies.

FDA officials said they are requiring new labeling on products containing acetaminophen, which is marketed under brand names such as Tylenol.

The labeling would also cover products containing non-steroidal anti-inflammatory drugs, or NSAIDs, which include drugs such as ibuprofen, and . The medications are marketed under brand names such as Advil, Motrin and Aleve.

The products are marketed by a number of drugmakers, including Johnson & Johnson, Bayer AG and Wyeth.

More specifically, the FDA said that all products containing acetaminophen must have a prominent warning on both the inner container and the outer box advising the product can cause severe liver damage when used in amounts beyond the maximum dose.

Liver damage can also be sustained if the user drinks more than three alcoholic beverages a day while using the product or already has liver disease.

The acetaminophen label will also advise users that combining the drug with the blood thinner warfarin can cause serious bleeding problems. Likewise, users should avoid taking acetaminophen with other products that contain the drug, such as cold and sinus remedies.

As for NSAIDs such as ibuprofen, the new label will warn users the drugs can cause stomach bleeding in people who are also taking steroids or blood thinners, take more of the product than is directed or who have existing stomach problems.

NSAID users will also be cautioned not to drink three or more alcoholic drinks a day while taking the product. People over age 60 should also watch for signs of stomach bleeding when taking the drug.

The NSAID label will also list symptoms of stomach bleeding.

The said drugmakers will have a year to comply with the labeling request.

___

(c) 2009, MarketWatch.com Inc.
Visit MarketWatch on the Web at www.marketwatch.com
Distributed by McClatchy-Tribune Information Services.

Explore further: National Cancer Institute supports next-generation Austrian HPV vaccine

add to favorites email to friend print save as pdf

Related Stories

Acute gastric injury due to high-dose analgesics?

Dec 29, 2008

Analgesics, NSAIDs and acetaminophen, are commonly used for the relief of fever, headaches, and other minor aches and pains. The gastrointestinal side effects of NSAIDs are well documented and acetaminophen is accepted to ...

FDA sends Procter & Gamble a warning

Sep 18, 2007

The U. S. Food and Drug Administration has warned the Procter & Gamble Co. about claims it makes for its Vicks Early Defense Foaming Hand Sanitizer.

FDA says product mislabeled, misleading

Nov 20, 2007

U.S. regulators seized about $2 million of potentially harmful eye products that contain a drug ingredient officials said could lead to decreased vision.

Recommended for you

A new tool in drug overdose prevention

Oct 30, 2014

The Center for Disease Control reported earlier this month that the heroin overdose death rate across 28 states it surveyed doubled between 2010 and 2012. This sharp increase and the chilling statistics that say more than 11 ...

Nasal spray treats heroin overdose

Oct 28, 2014

"Every year, drug overdoses are responsible for roughly 1000 ambulance calls in Oslo," says Arne Skulberg, an anaesthesiologist, a PhD candidate at NTNU and the 2014 winner of Norway's Researcher Grand Prix ...

User comments : 0

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.